California, 2008Flash Flooding and Winter Storm in California, January 4 to 7, 2008
January 4 to 7, 2008 · NWS SGX · 4 events in 4 counties and zones
A powerful storm swept through all of California with high winds, periods of heavy rain, and locally heavy snow. Strong upslope flow off the Pacific and a high freezing level fueled larged amounts of rainfall on the coastal slopes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm swept through all of California with high winds, periods of heavy rain, and locally heavy snow. Strong upslope flow off the Pacific and a high freezing level fueled larged amounts of rainfall on the coastal slopes. The snow level fell late in the storm as colder air filtered in resulting in heavy snowfall at elevations above 6000 feet. Isolated flash flooding and debris flows were reported, mainly in the burn areas. Flash flooding in the Inland Empire resulted in one death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 4, 9:30 PM PST, 1 hour 26 minutes earlier.
Area forecast discussion, Jan 4, 9:30 PM PST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST FRI JAN 4 2008
.SYNOPSIS...A STRONG WINTER STORM WILL SPREAD RAIN FROM NORTH TO
SOUTH ACROSS THE REGION TONIGHT. THE RAIN WILL BE HEAVY AT
TIMES...AND A FLASH FLOOD WATCH IS IN EFFECT FOR MOST AREAS. THE
RAIN CHANGES TO SHOWERS SATURDAY...WITH ON AND OFF SHOWERS
CONTINUING THROUGH SUNDAY NIGHT. SNOW LEVELS WILL GRADUALLY LOWER TO
5000 FEET THROUGH THE WEEKEND...AND SEVERAL INCHES OF SNOW WILL
ACCUMULATION AT THE HIGHER ELEVATION. STRONG...POTENTIALLY DAMAGING
WINDS ARE EXPECTED TONIGHT THROUGH SATURDAY MORNING. DRIER WEATHER
IS PROJECTED FOR MONDAY AND TUESDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
HEAVY RAIN ARRIVED IN THE SAN BERNARDINO MOUNTAINS THIS EVENING WITH
RAIN RATES OF A HALF-INCH PER HOUR AT LYTLE CREEK ON THE LOWER
COASTAL SLOPES. RAIN EXTENDED ALL THE WAY BACK TO VENTURA
COUNTY...MOVING WEST TO EAST. THE SBD MTNS ARE IN FOR A 6 TO 8 HOUR
PERIOD OF MODERATE TO HEAVY RAIN TRAINING OVER THE SAME AREAS
THROUGH 12Z. FLASH FLOOD WARNINGS HAVE BEEN ISSUED.
THE RAIN WAS MOVING WEST TO EAST THIS EVENING...BUT WILL SLOWLY SAG
SOUTH OVERNIGHT AS THE TROUGH DIGS DOWN THE COAST...BRINGING
MODERATE TO HEAVY RAIN TO ORANGE AND RIVERSIDE COUNTY BETWEEN 06Z
AND 12Z. THE HEAVIEST RAIN WILL REACH NORTHERN SAN DIEGO BTWN 08Z
AND 12Z...THE SPREAD INTO SOUTHERN SAN DIEGO COUNTY BTWN 12-15Z.
STRONG OROGRAPHICS ARE ALREADY IN PLACE. BUT THE BEST TERRAIN
INDUCED LIFT IS STILL YET TO ARRIVE. THE 850 MB LLJ CORE OF 50KT
TRACKS OVER THE AREA BTWN 06-12Z...THE TIME FRAME FOR THE HEAVIEST
RAINS AND MOST INTENSE RAIN RATES. HEAVIEST RAIN WILL FALL ON THE
SBD MTNS AND FOOTHILLS...AND THERE ARE CONCERNS THAT RADAR ECHOES
TRAINING OVER THE MTNS COULD BRING RAIN AMOUNTS IN EXCESS OF 12
INCHES IN PLACES LIKE LYTLE CREEK. ORANGE COUNTY MTNS ARE ALSO AN
AREA OF CONCERN TONIGHT.
RIVERSIDE AND SAN DIEGO COUNTY WILL SEE SHORTER DURATIONS OF OPTIMAL
OROGRAPHICS AND HEAVY RAINFALL. WHILE 4 TO 8 INCHES AMOUNTS IN THE
MTNS ARE IMPRESSIVE AND WILL CAUSE FLOODING/MUDSLIDE PROBLEMS...THE
HEAVIEST RAINS WILL FALL OVER SBD AND ORANGE COUNTY MTNS.
2 TO 4 INCHES AMTS IN THE INLAND EMPIRE AND COASTAL ORANGE COUNTY
LOOK ON TARGET...WITH 5 INCHES POSSIBLE NEAR THE FOOTHILLS. SAN
DIEGO COUNTY COASTS AND VALLEYS WILL SEE LESSER AMTS DUE TO THE
SHORTER DURATION OF MODERATE TO HEAVY RAINS...FROM 1 TO 2 INCHES.
DESERT RAINFALL ALL DEPENDS ON HOW MUCH MOISTURE MAKES IT OVER THE
MTNS...AND A HALF INCH TO INCH IS POSSIBLE IN THE HIGH DESERTS WITH
HALF AN INCH OR LESS IN THE LOWER DESERTS.
THE UPPER SUPPORT AND STRONGEST OROGRAPHICS SHIFT EAST EARLY
SATURDAY. THE WIDESPREAD HEAVY RAINS WILL END IN SBD AND ORANGE
COUNTIES BTWN 12-15Z...BTWN 15-18Z IN RIVERSIDE...AND FROM 18Z-21Z
IN SAN DIEGO.
POST FRONTAL INSTABILITY WILL BRING OFF AND ON SHOWERS SATURDAY
NIGHT THROUGH SUNDAY MORNING. SUNDAY AFTERNOON ANOTHER POTENT LITTLE
SHORT WAVE WILL BRING ANOTHER ROUND OF HEAVIER PRECIP SUNDAY
EVENING. SHOWERS WILL TAPER OFF MONDAY.
THE SNOW LEVEL WAS AT 6500 FEET THIS EVENING...A LITTLE LOWER THAN
ORIGINALLY THOUGHT. IT SHOULD STAY THERE OR RISE SLIGHTLY OVERNIGHT
IN THE WARM SOUTHWEST PREFRONTAL WINDS. COLD AIR ADVECTION LATER
TONIGHT AND SATURDAY WILL LOWER SNOW LEVELS DOWN TO 6000 FEET
SATURDAY AFTERNOON...THEN DOWN TO 5000 FT SUNDAY NIGHT WITH THAT
COLDER SHORTWAVE. MOST SIGNIFICANT SNOW FALL WILL FALL AT THE
HIGHEST ELEVATIONS FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS.
RIDGING AND DRY WEATHER BUILD IN MONDAY INTO TUESDAY. ANOTHER FAST
MOVING SHORT WAVE LOOKS STRONG ENOUGH FOR A CHANCE OF RAIN TUESDAY
NIGHT INTO WEDNESDAY MORNING.
&&
.LONG TERM (TUE-FRI)...MOIST WLY FLOW WILL CONTINUE PARTLY CLOUDY
SKIES. WEAK RIDGING TUE WILL BRING A LITTLE WARMING. A SHORT WAVE
TROUGH COULD BRING A FEW LIGHT SHOWERS TUE NIGHT INTO WED MORNING.
MORE RIDGING WED AFTERNOON INTO THU WITH POSSIBLY ANOTHER SHORT WAVE
FRI WITH ANOTHER SMALL CHANCE OF PRECIP. HOWEVER...MODEL HAVE BEEN
INCONSISTENT AND PRECIP CHANCE TOO SMALL TO MENTION AT THIS TIME.
&&
.AVIATION...
050430Z...A COLD FRONT WILL CONTINUE TO MOVE THROUGH TONIGHT INTO
SATURDAY MORNING AND PRODUCE HEAVY RAIN AT TIMES. THE RAIN WILL
TAPER OFF LATE MORNING FROM THE NORTHWEST...BECOMING SHOWERS BY
SATURDAY AFTERNOON AND NIGHT. BASES WILL BE MOSTLY 1000 TO 2500 FT
OVERNIGHT INTO SATURDAY MORNING. TOPS WILL BE TO 25000 FT OR HIGHER.
BASES WILL LOWER TO 500 TO 1000 FT IN HEAVY RAIN WITH LOCALLY LOWER
BASES TO 200 FT. VSBY WILL LOWER TO 1-2SM IN THE MORE MODERATE
SHOWERS...AND DOWN TO 1/2SM TO 1/4SM IN HEAVY RAIN. HIGHER TERRAIN
OBSCURED. CONDITIONS ARE EXPECTED TO IMPROVE LATE MORNING SATURDAY
WITH BASES RISING TO AROUND 2500 FEET MSL OR HIGHER AND VSBY MOSTLY
ABOVE 7SM. SOME PERIODS OF SHOWERS AND LOWER CLOUDS AND VISIBILITIES
WILL STILL BE POSSIBLE AT TIMES.
&&
.MARINE...
050430Z...A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH THE
REGION THROUGH SATURDAY MORNING. THEN MORE PERIODS OF RAIN WILL MOVE
THROUGH THE AREA THROUGH MONDAY. THUNDERSTORMS AND WATERSPOUTS WILL
BE POSSIBLE DURING THIS PERIOD OF INCLEMENT WEATHER. A HIGH SURF
ADVISORY CONTINUES FOR SATURDAY THROUGH TUESDAY MORNING. A NORTHWEST
SWELL WILL INCREASE TO 4 TO 6 FT TONIGHT AND THEN TO 5 TO 7 FEET
SATURDAY. SWELLS WILL THEN RISE A BIT HIGHER SUNDAY AND MONDAY.
SOUTH WINDS WILL BECOME STRONG AND GUSTY THROUGH SATURDAY MORNING
WITH PERIODS OF STRONG WINDS THROUGH MONDAY. SEAS WILL BE CHAOTIC
THROUGH MONDAY AT TIMES. WHEN THE WINDS DECREASE SATURDAY AFTERNOON
THROUGH SUNDAY...THE SEAS WILL BE AROUND 10 FT OR HIGHER AND
HAZARDOUS SEAS WILL BE THE REASON FOR THE SMALL CRAFT ADVISORY WHEN
WINDS DROP BELOW 25 KT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THROUGH SATURDAY AFTERNOON FOR THE
MOUNTAINS...INLAND VALLEYS AND COASTAL AREAS. SEE LAXFFASGX.
HIGH WIND WARNINGS AND WIND ADVISORIES FOR MTNS...VALLEYS AND
COASTAL ZONES UNTIL 2 PM SATURDAY. SEE LAXNPWSGX.
SMALL CRAFT ADVISORY UNTIL 2 AM PST MONDAY. SEE LAXCWFSGX.
HIGH SURF ADVISORY 6 AM SATURDAY UNTIL TUESDAY AFTERNOON. SEE
LAXCFWSGX.
SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.
&&
PUBLIC...MOEDE
AVIATION...SMALL
Hazardous weather outlook, Jan 4, 5:45 PM PST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 PM PST FRI JAN 4 2008
CAZ042-043-048-050-055>058-060>062-PZZ750-775-051200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
545 PM PST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA AND PZ.
.DAY ONE...TONIGHT
A PACIFIC STORM WILL BRING HEAVY RAIN...FLOODING AND STRONG WINDS.
SEE LAXFFASGX...LAXNPWSGX AND LAXCWFSGX OR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN TAPERING TO SHOWERS SATURDAY. SCATTERED SHOWERS SATURDAY NIGHT
AND SUNDAY BECOMING MORE WIDESPREAD SUNDAY EVENING. HIGH SURF INTO
TUESDAY.
SEE LAXFFASGX...LAXNPWSGX...LAXCWFSGX AND LAXCFWSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION HAS BEEN
REQUESTED.
MOEDE
In the hours before
Special weather statement, Jan 4, 5:05 PM PST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PST FRI JAN 4 2008
CAZ042-043-048-050-055>058-060>062-050800-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
505 PM PST FRI JAN 4 2008
...WET AND WINDY WEATHER FOR SOUTHWEST CALIFORNIA TONIGHT THROUGH
MONDAY MORNING...
A MAJOR WINTER STORM WILL BRING HEAVY RAIN AND STRONG WINDS TONIGHT
AND SATURDAY. THE HEAVIEST RAIN WILL FALL TONIGHT ACROSS ORANGE
COUNTY...SAN BERNARDINO COUNTY...AND RIVERSIDE COUNTY. IN SAN DIEGO
COUNTY...THE HEAVIEST RAINS WILL FALL LATE TONIGHT AND SATURDAY
MORNING.
TOTAL RAINFALL AMOUNTS THROUGH MONDAY WILL RANGE FROM 2 TO 5 INCHES
OVER THE COAST AND VALLEY AREAS...WITH HIGHEST AMOUNTS OVER IN
INLAND VALLEY FOOTHILLS. 6 TO 12 INCHES OF RAIN ARE EXPECTED OVER
THE MOUNTAINS...HIGHEST OVER THE SOUTHWEST SLOPES OF THE SAN
BERNARDINO MOUNTAINS. RAIN AMOUNTS IN THE DESERTS WILL RANGE FROM
0.50 INCH TO 1.25 INCH.
HIGH INTENSITY RAINFALL RATES WILL INCREASE THE THREAT FOR FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FROM THE MOUNTAINS
WESTWARD TO THE COAST. MUDSLIDES AND DEBRIS FLOWS ARE ALSO LIKELY IN
AND BELOW AREAS BURNED DURING THE WILDFIRES OF BOTH 2006 AND 2007.
SNOW LEVELS WILL BE ABOVE 7500 FEET IN THE WARM SOUTHERLY FLOW AHEAD
OF THE TROUGH...AND HEAVY SNOW ACCUMULATIONS WILL BE CONFINED TO
AREAS ABOVE 8000 FEET IN THE SAN GORGONIO WILDERNESS AND MOUNT SAN
JACINTO STATE PARK. SATURDAY AFTERNOON THE SNOW LEVELS WILL DROP TO
AROUND 6000 FEET. MORE COLD AIR ON SUNDAY WILL DROP THE SNOW LEVEL
EVEN FURTHER...DOWN TO 4500 FEET. SHOWERS AND THUNDERSTORMS WITH
OCCASIONALLY HEAVY RAIN AND SNOW ARE LIKELY SUNDAY EVENING INTO
MONDAY MORNING BEFORE THE PRECIPITATION ENDS MONDAY AFTERNOON.
SNOWFALL OF 1 TO 2 FEET WILL BE POSSIBLE AT THE 6000 FOOT LEVEL IN
THE MOUNTAINS BY MONDAY...WITH 4 TO 8 INCHES BETWEEN 4500 AND 6000
FEET.
STRONG SOUTHERLY WINDS WILL INCREASE SUBSTANTIALLY ACROSS ALL OF
SOUTHERN CALIFORNIA AHEAD OF THE APPROACHING TROUGH. SUSTAINED WINDS
FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE LIKELY BETWEEN 9 PM
TONIGHT AND 6 AM IN THE COASTAL AND VALLEYS SECTIONS...INCLUDING THE
COASTAL WATERS. MOUNTAINS AND DESERTS WILL SEE LONGER DURATION
STRONGER WINDS FROM 25 TO 35 MPH WITH GUSTS OVER 60 MPH THROUGH 2 PM
SATURDAY.
STRONG WINDS AND HEAVY SEAS OVER THE COASTAL WATERS WILL CREATE
DANGEROUS SURF CONDITIONS AND HAZARDOUS SEAS. SMALL CRAFT ADVISORIES
ARE IN EFFECT THROUGH SUNDAY.
COASTAL COMMUNITIES MAY EXPERIENCE COASTAL FLOODING SATURDAY MORNING
DUE TO THE COMBINATION OF THE HIGH TIDE...THE HIGH SURF...AND HEAVY
RUNOFF FROM THE RAIN.
STAY TUNED FOR FUTURE STATEMENTS ON THIS SYSTEM. PEOPLE NEAR RECENT
BURN AREAS AND OTHER FLOOD PRONE LOCATIONS SHOULD COMPLETE ACTIONS
TO SECURE PROPERTY FROM FLOODING AND MUD SLIDES BEFORE THIS EVENING.
MM/RB/MOEDE
Event by event
2 flash flood, 1 high wind, 1 winter storm. Local standard time, as filed.
High Wind, Apple and Lucerne Valleys
- When
- January 4, 10:56 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A trained weather spotter reported a 65 mph wind gust in the Lucerne Valley.
Flash Flood, San Bernardino
- When
- January 5, 12:58 AM PST to 4:25 AM PST
- Where
- San Bernardino County, 1.86 mi SSE of Chino Arpt to 2.72 mi SSE of Chino Arpt
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.946, -117.614
A Ford F-250 with two occupants was swept away by flood waters while crossing Mill Creek at Chino Corona Rd. One male occupant was rescued after he was found hypothermic and clinging to a tree. The 25 year-old female driver was found dead about one mile downstream the following morning. Barricades had been placed across the road to prevent vehicles from crossing the creek, but an investigation later revealed that someone had illegally removed the barricades prior to the incident.
Winter Storm, San Bernardino County Mountains
- When
- January 6, 11:00 AM PST to January 7, 7:30 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A winter storm brought heavy snow and gusty winds to the San Bernardino Mountains. Snowfall totals of one to three feet were reported at elevations above 6000 feet. Interstate 15 had to be shut down due to heavy snow and hazardous driving conditions in the Cajon Pass.
Flash Flood, Orange
- When
- January 6, 11:50 AM PST to 12:35 PM PST
- Where
- Orange County, 1.35 mi NNW of Modjeska to 1.25 mi NNW of Modjeska
- Cause
- Heavy Rain / Burn Area
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 33.718, -117.639
Heavy rain showers over Modjeska Canyon caused a debris flow at the Lost Canyon Ranch. The debris flow originated on a hillside about 500 feet in elevation above the ranch and destroyed several fences and horse stalls as it raced toward Santiago Creek. The owner estimates property damage at his ranch to be near $40K.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
- High Wind in South Dakota, January 4 to 5, 2008$25,000 · 79 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79970, 75066, 79081, 75106.